Alabama, 2015

Damaging Winds in Alabama, July 4, 2015

July 4, 2015 · NWS MOB · 4 events in 2 counties and zones

Thunderstorms developed across the area and produced strong wind gusts that downed trees and power lines in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across the area and produced strong wind gusts that downed trees and power lines in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 4, 2:40 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT SAT JUL 4 2015

.SHORT TERM [TONIGHT THROUGH SUNDAY AFTERNOON]...A RIDGE-TROUGH
PATTERN ACROSS THE SOUTHERN CONUS WILL PERSIST THROUGH THE NEXT 24
HOURS. THE LOW PRESSURE CENTER EMBEDDED IN THE UPPER TROUGH SITUATED
OVER WESTERN TENNESSEE WILL MOVE NORTHEASTWARD ABOUT 300 MILES OVER
EASTERN KENTUCKY BY LATE SUNDAY AFTERNOON...ALLOWING THE BASE OF THE
TROUGH TO SHIFT FURTHER EASTWARD. UPPER DISTURBANCES BETWEEN THE
UPPER RIDGE AND TROUGH WILL APPROACH FROM THE NORTHWEST AND MOVE
OVER THE FORECAST AREA THROUGH SUNDAY AFTERNOON. THE SURFACE HIGH
PRESSURE RIDGE EXTENDING FROM THE WESTERN ATLANTIC...ACROSS THE
FLORIDA PENINSULA AND INTO THE GULF OF MEXICO WILL REMAIN INTACT
WHILE SURFACE OUTFLOW BOUNDARIES FROM ONGOING CONVECTION OVER THE
NORTHWEST QUADRANT OF THE FORECAST AREA MOVE SOUTHEASTWARD.

PRECIPITABLE WATER VALUES WILL REMAIN HIGH...BETWEEN 1.9 AND 2.0
INCHES...OVER THE FORECAST AREA THROUGH SUNDAY AFTERNOON. THE UPPER
DISTURBANCES WILL INTERACT WITH THE DEEP MOISTURE AND UNSTABLE
ENVIRONMENT WITH MLCAPES NEAR 2500 J/KG...SO KEPT LIKLEY TO
CATEGORICAL POPS FOR ONGOING CONVECTION THROUGH THE OVERNIGHT HOURS.
STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND PERIODS OF VERY HEAVY
RAIN ARE THE PRIMARILY THREATS. MUCH OF THIS ACTIVITY WILL LINGER
PAST MIDNIGHT...AND THEN DISSIPATE LATE TONIGHT ACROSS OUR SOUTHERN
ZONES...WITH A CHANCE REMAINING ACROSS THE ENTIRE FORECAST AREA
SUNDAY MORNING. A SLIGHT UPTICK IN POPS WILL OCCUR SUNDAY AFTERNOON
ACROSS THE INLAND AREAS...WITH NUMEROUS SHOWER AND THUNDERSTORM
COVERAGE NORTH OF I-10...WHILE IT REMAINS SCATTERED ALONG THE COAST.

LOW TEMPERATURES TONIGHT WILL BE IN THE LOW 70S INLAND AREAS WITH
MID 70S ALONG THE IMMEDIATE COASTAL SECTIONS. HIGH TEMPERATURES
SUNDAY WILL RANGE FROM 85 TO 90 DEGREES. /22

.LONG TERM (MONDAY THROUGH SATURDAY)...THE MID LEVEL TROUGH AXIS
WILL LINGER ACROSS THE AREA ON MONDAY...MAINTAINING THE CHANCE FOR
SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WITH HIGHS IN THE UPPER 80S AND LOW 90S. MID/UPPER
LEVEL RIDGING BEGINS TO BUILD ON TUESDAY AND CONTINUES THROUGH THE
END OF THE WEEK. THIS WILL RETURN RAIN CHANCES BACK TO A MORE
TYPICAL SUMMERTIME PATTERN AND WILL ALSO ALLOW TEMPS TO WARM BACK
INTO THE LOW AND MID 90S. AS A RESULT...HEAT INDEX VALUES WILL RISE
BACK TO AROUND 100 BY MID WEEK. OVERNIGHT LOWS WILL REMAIN MUGGY
WITH LOW 70S INLAND AND UPPER 70S ALONG THE COAST. /13

&&

.AVIATION...
04.18Z TERMINAL FORECAST DISCUSSION...VFR CONDITIONS
WILL PREVAIL THROUGH THIS AFTERNOON WITH SCATTERED LOW CLOUDS AND
BROKEN UPPER LEVEL CLOUDS. SHRA/TSRA TO INCREASE IN COVERAGE THIS
EVENING...ESPECIALLY OVER SOUTHEAST MS AND INTERIOR SOUTHWEST AL.
MVFR TO IFR CONDITIONS WILL BE LOCALIZED IN AND NEAR CONVECTION FROM
04.23Z THROUGH 05.03Z...WITH A TEMPO GROUP NOW ADDED FOR THIS TIME
FRAME. THE CONVECTION LOOKS MORE LIKELY THAT IT WILL LAST THROUGH
THE LATE EVENING HOURS AND EVEN PAST MIDNIGHT ALONG THE ENTIRE
NORTHERN GULF REGION...SO MAY NEED TO ADD ADDITIONAL TEMPO OR PROB30
GROUPS TO ACCOUNT FOR THIS. SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS
WILL GENERALLY PREVAIL...WITH WEST-SOUTHWEST OF 20 KNOTS WITH GUSTS
TO 30 KNOTS ASSOCIATED WITH PASSING THUNDERSTORMS. /22

&&

.MARINE...A LIGHT TO MODERATE SOUTH TO SOUTHWEST WIND FLOW PATTERN
WILL PERSIST ACROSS THE MARINE AREA THROUGH THE MIDDLE OF NEXT WEEK
AS A SURFACE RIDGE OF HIGH PRESSURE CONTINUES TO STRETCH FROM THE
WESTERN ATLANTIC TO THE CENTRAL GULF. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE OVER THE MARINE AREA THROUGH THE FOURTH OF JULY
WEEKEND...BUT SHOULD DECREASE IN COVERAGE DURING THE EARLY TO MIDDLE
PART OF NEXT WEEK. WINDS AND SEAS WILL BE LOCALLY HIGHER NEAR STORMS
THAT DEVELOP...BUT LOW SEAS ARE OTHERWISE EXPECTED. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  87  72  88  73 /  70  60  30  30  10
PENSACOLA   75  87  74  86  74 /  60  50  30  40  20
DESTIN      77  86  76  84  75 /  60  50  30  40  20
EVERGREEN   71  86  70  88  70 /  70  60  40  40  20
WAYNESBORO  71  87  70  89  71 /  70  60  40  40  20
CAMDEN      71  85  70  87  70 /  70  70  40  40  20
CRESTVIEW   73  87  71  89  70 /  60  60  40  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 4:54 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
554 AM CDT SAT JUL 4 2015

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-051100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
554 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE REGION TODAY AND TONIGHT. THE BEST COVERAGE OF THUNDERSTORM
ACTIVITY IS EXPECTED ACROSS SOUTHEAST MISSISSIPPI AND INTERIOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ALABAMA. ISOLATED STRONG TO
MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. DAMAGING
WINDS TO 60 MPH WILL BE THE PRIMARY HAZARD...THOUGH MARGINALLY
SEVERE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP. LOCALIZED FLOODING
WILL ALSO BE POSSIBLE.

THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
EACH DAY THROUGH THE END OF NEXT WEEK. A FEW OF THE STRONGER STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN.

A MODERATE RISK OF DANGEROUS RIP CURRENTS WILL CONTINUE ALONG AREA
BEACHES SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS GENERALLY NOT ANTICIPATED TODAY...
BUT SPOTTER GROUPS SHOULD MONITOR WEATHER CONDITIONS FOR POTENTIAL
ISOLATED SEVERE STORM DEVELOPMENT.

GMZ630>635-650-655-670-675-051100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
554 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MARINE AREA
TODAY AND TONIGHT. THE STRONGER STORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY STRONG WIND GUSTS OVER 30 KNOTS...LOCALLY HIGHER
WAVES...FREQUENT LIGHTNING AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND SEAS WILL BE LOCALLY HIGHER NEAR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THAT DEVELOP EACH DAY.

In the hours before

Special weather statement, Jul 4, 1:18 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
218 PM CDT SAT JUL 4 2015

ALZ051-MSZ067-042015-
CHOCTAW AL-WAYNE MS-
218 PM CDT SAT JUL 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHOCTAW AND NORTHERN
WAYNE COUNTIES UNTIL 315 PM CDT...

AT 217 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF PENNINGTON TO 8 MILES NORTHEAST
OF MILL CREEK...AND MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...          BUTLER...              LISMAN...
SILAS...               PENNINGTON...          GILBERTOWN...
TOXEY...               NEEDHAM...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
      3218 8801 3209 8805 3205 8812 3201 8811
      3198 8807 3195 8812 3193 8809 3193 8806
      3190 8813 3182 8818 3179 8817 3170 8829
      3165 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 1917Z 270DEG 25KT 3232 8810 3179 8887
Special weather statement, Jul 4, 1:47 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CDT SAT JUL 4 2015

ALZ052-MSZ067-075-076-042045-
WASHINGTON AL-PERRY MS-WAYNE MS-GREENE MS-
247 PM CDT SAT JUL 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WASHINGTON...GREENE...WAYNE AND PERRY COUNTIES UNTIL 345 PM CDT...

AT 246 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM NEAR WAYNESBORO TO 10 MILES EAST OF
POPLARVILLE...AND MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...          CHATOM...              RICHTON...
LEAKESVILLE...         BEAUMONT...            NEW AUGUSTA...
STATE LINE...          MILLRY...              MCLAIN...
BUCKATUNNA...          FRUITDALE...           CLARA...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3143 8915 3143 8894 3169 8894 3173 8847
      3170 8846 3170 8809 3100 8857 3100 8883
      3091 8884 3091 8914
TIME...MOT...LOC 1946Z 265DEG 28KT 3168 8861 3081 8936

The radar

The Mobile radar (KMOB), 142 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 4, 2:50 PM CST to 2:52 PM CST
Where
Clarke County, 3 mi SW of Thomasville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.889, -87.766

Winds estimated at 60 mph downed a tree on Sand Flat road.

Thunderstorm Wind, Washington

When
July 4, 3:05 PM CST to 3:07 PM CST
Where
Washington County, Chatom
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.470, -88.250

Winds estimated at 60 mph blew a tree limb into a trailer on Highway 56. Numerous power outages were also reported in the area.

Thunderstorm Wind, Washington

When
July 4, 3:10 PM CST to 3:12 PM CST
Where
Washington County, Sunflower
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.380, -88.000

Winds estimated at 60 mph downed a tree on a house on Highway 43.

Thunderstorm Wind, Washington

When
July 4, 3:15 PM CST to 3:17 PM CST
Where
Washington County, Mc Intosh
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.270, -88.030

Winds estimated at 60 mph downed numerous trees between Chatom and McIntosh.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595708, 595709, 595926, 595923.